Picture of neon light reading 'Open'

Discover open research at Strathprints as part of International Open Access Week!

23-29 October 2017 is International Open Access Week. The Strathprints institutional repository is a digital archive of Open Access research outputs, all produced by University of Strathclyde researchers.

Explore recent world leading Open Access research content this Open Access Week from across Strathclyde's many research active faculties: Engineering, Science, Humanities, Arts & Social Sciences and Strathclyde Business School.

Explore all Strathclyde Open Access research outputs...

Permutation statistics on involutions

Dukes, W.M.B. (2007) Permutation statistics on involutions. European Journal of Combinatorics, 28 (1). pp. 186-198. ISSN 0195-6698

Full text not available in this repository. Request a copy from the Strathclyde author

Abstract

In this paper we look at polynomials arising from statistics on the classes of involutions, In, and involutions with no fixed points, Jn, in the symmetric group. Our results are motivated by Brenti's conjecture [F. Brenti, Private communication, 2004] which states that the Eulerian distribution of In is log-concave. Symmetry of the generating functions is shown for the statistics d, maj and the joint distribution (d, maj). We show that exc is log-concave on In, inv is log-concave on Jn and d is partially unimodal on both In and Jn. We also give recurrences and explicit forms for the generating functions of the inversions statistic on involutions in Coxeter groups of types Bn and Dn. Symmetry and unimodality of inv is shown on the subclass of signed permutations in Dn with no fixed points. In the light of these new results, we present further conjectures at the end of the paper.